Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Northern Indiana

August 2, 2018Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 2, 2018, 6:52 PM EDT for Cass County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 6:52 PM EDT (22:52 UTC)
Expired
Aug 2, 2018, 7:30 PM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cass County, MI

The radar

The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:10 PM EDTTSTM WND DMG1 E Edwardsburg, MITHREE TREES DOWN ON POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KIWX 022252
SVRIWX
MIC027-022330-
/O.NEW.KIWX.SV.W.0051.180802T2252Z-180802T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
652 PM EDT THU AUG 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Cass County in southwestern Michigan...

* Until 730 PM EDT.

* At 651 PM EDT, a severe thunderstorm was located from near 
  Edwardsburg to just west of Cassopolis, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dowagiac, Cassopolis, Edwardsburg, Marcellus, Union, Pokagon, Penn,
  Vandalia, Dailey, La Grange, Paradise Lake, Barron Lake, Calvin
  Center, Adamsville, Juno Lake, Donnell Lake, Jones, Diamond Lake,
  Shavehead Lake and Wakelee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4179 8577 4178 8579 4176 8579 4176 8620
      4200 8618 4207 8576
TIME...MOT...LOC 2251Z 244DEG 27KT 4189 8607 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
1 follow-up statement
715 
WWUS53 KIWX 022310
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
710 PM EDT THU AUG 2 2018

MIC027-022330-
/O.CON.KIWX.SV.W.0051.000000T0000Z-180802T2330Z/
Cass MI-
710 PM EDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CASS COUNTY...

At 710 PM EDT, a severe thunderstorm was located near Cassopolis, or
8 miles north of Simonton Lake, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cassopolis, Edwardsburg, Marcellus, Union, Penn, Vandalia, Dailey, La
Grange, Paradise Lake, Calvin Center, Adamsville, Juno Lake, Donnell
Lake, Jones, Diamond Lake, Shavehead Lake, Wakelee and Eagle Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4179 8577 4178 8579 4176 8579 4176 8611
      4202 8608 4207 8576
TIME...MOT...LOC 2310Z 253DEG 19KT 4188 8595 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:41 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 3:41 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
341 PM EDT Thu Aug 2 2018

.SYNOPSIS...
Issued at 309 PM EDT Thu Aug 2 2018

Scattered storms are likely over far southwest Lower Michigan
into northern Indiana through this evening ahead of a weak cold
front. All of the activity will dissipate before midnight.
Conditions will then be mainly dry through the weekend with highs
warming well into the 80s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 300 PM EDT Thu Aug 2 2018

A weak cold front will approach the area early tonight from the
northwest. It looks like there will be a narrow window for storms
late this afternoon into this evening. Some of the convective
allowing models show some hints of marginally severe storms during
this time. However, mid level lapse rate around 5.5C/Km and some
apparent weak subsidence over the area have been really stifling
storms upstream. Current thinking is storms are still possible
from basically 5 pm to 9 pm EDT. Slightly cooler weather will
follow for Friday. An isolated storm is possible along/ahead of
the front over mainly northwest Ohio Friday afternoon. Severe
storms are not expected Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 300 PM EDT Thu Aug 2 2018

Conditions are expected to be dry this weekend with highs well
into the 80s as an upper level ridge attempts to build into the
area. After that, there is a good chance for showers and storms
from Monday into Tuesday as an upper level trof develops into the
region. Organized convection is likely at some point during this
time given the upper level support. Precipitable water values
should top 2.0 inches, bringing the potential for locally heavy
rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 122 PM EDT Thu Aug 2 2018

Flight conditions will remain VFR for the forecast period.
Thunderstorms will develop this afternoon near KSBN ahead of the
approaching cold front. Storms weaken after sunset and will no
reach into FWA. Gusty winds out of the sw this afternoon will
diminish overnight. Hires guidance suggests a chance some low
stratus overnight but left out to low confidence in winds
becoming calm overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 2, 3:07 AM EDT, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
307 AM EDT Thu Aug 2 2018

INZ003>009-012>017-020-022>025-MIZ077>081-030715-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-
Wabash-Huntington-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
307 AM EDT Thu Aug 2 2018 /207 AM CDT Thu Aug 2 2018/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms late this afternoon
into this evening. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is chance for thunderstorms on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-026-027-032>034-OHZ001-002-004-005-015-016-024-025-030715-
Allen IN-Wells-Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
307 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for isolated thunderstorms Friday afternoon.
Severe thunderstorms are not expected.

There is a chance for thunderstorms on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-030715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
307 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms late this afternoon
into this evening. Strong to severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is chance for thunderstorms on Monday and Tuesday.

In the hours before

Special weather statement, Aug 2, 4:42 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
442 PM EDT THU AUG 2 2018

INZ003-004-012-014-MIZ077-078-022130-
La Porte-St. Joseph-Marshall-Starke-Berrien-Cass-
442 PM EDT THU AUG 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...
NORTHEASTERN STARKE...NORTHWESTERN MARSHALL...LA PORTE...WESTERN CASS
AND BERRIEN COUNTIES...

At 441 PM EDT/341 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles southeast of Benton
Heights to near Three Oaks to near Wanatah. Movement was northeast at
40 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Niles, Benton Harbor,
St. Joseph, Westville, Buchanan, Georgetown, Trail Creek, Gulivoire
Park, Granger, Benton Heights, Fair Plain, Bridgman, Walkerton, North
Liberty, New Carlisle and Berrien Springs.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 83.
 Interstate 94 in Indiana between mile markers 33 and 44.
 Interstate 94 in Michigan between mile markers 2 and 42.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4224 8622 4207 8622 4207 8618 4152 8611
      4127 8693 4168 8693 4176 8674 4224 8636
TIME...MOT...LOC 2041Z 241DEG 41KT 4205 8631 4180 8666 4139 8679

NWS
Local storm report, Aug 2, 5:08 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 4 NW BRIDGMAN           41.98N 86.62W
08/02/2018  M43 MPH          LMZ043             MI   BUOY

&&

CR
Special weather statement, Aug 2, 5:32 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
532 PM EDT THU AUG 2 2018

INZ003>005-012-014-MIZ077>079-022215-
La Porte-St. Joseph-Marshall-Elkhart-Starke-Berrien-St. Joseph-Cass-
532 PM EDT THU AUG 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ELKHART...ST.
JOSEPH...NORTHERN STARKE...NORTHERN MARSHALL...LA PORTE...CASS...
NORTHWESTERN ST. JOSEPH AND BERRIEN COUNTIES...

At 532 PM EDT/432 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles northwest of Dowagiac to
near Roseland to near La Crosse. Movement was northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms along with
nickel size hail and torrential rainfall.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, La Porte, Niles, Dowagiac,
Westville, Bremen, Buchanan, Georgetown, Granger, Dunlap, Simonton
Lake, Gulivoire Park, Osceola, Bridgman, Walkerton, North Liberty and
New Carlisle.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 40 and 99.
 Interstate 94 in Michigan between mile markers 2 and 15, and between
mile markers 39 and 42.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 8622 4207 8561 4147 8600 4124 8692
      4154 8693 4181 8670 4223 8625 4224 8623
TIME...MOT...LOC 2132Z 232DEG 48KT 4206 8619 4176 8632 4133 8680

NWS
Special weather statement, Aug 2, 6:18 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
618 PM EDT THU AUG 2 2018

INZ003-004-012>015-MIZ077>079-022300-
La Porte-St. Joseph-Marshall-Fulton-Pulaski-Starke-Berrien-St.
Joseph-Cass-
618 PM EDT THU AUG 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...PULASKI...
WESTERN FULTON...STARKE...MARSHALL...EASTERN LA PORTE...CASS...
NORTHWESTERN ST. JOSEPH AND SOUTHEASTERN BERRIEN COUNTIES...

At 617 PM EDT/517 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from Marcellus Michigan to near
Francesville Indiana. Movement was east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
South Bend, Mishawaka, La Porte, Niles, Plymouth, Dowagiac, Bremen,
Buchanan, Knox, Georgetown, Winamac, Granger, Gulivoire Park,
Osceola, Walkerton, North Liberty, New Carlisle, Berrien Springs,
Cassopolis and North Judson.

This includes Interstate 80 in Indiana between mile markers 54 and
86.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4097 8693 4180 8662 4208 8624 4207 8550
      4207 8551 4176 8604 4176 8606 4092 8629
      4092 8693
TIME...MOT...LOC 2217Z 276DEG 51KT 4202 8580 4097 8678

NWS
Local storm report, Aug 2, 6:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 ENE INDIAN LAKE       42.01N 86.17W
08/02/2018                   CASS               MI   TRAINED SPOTTER

            3 TO 6 INCH TREE LIMBS DOWN. TIME ESTIMATED
            BASED ON RADAR.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:21 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass24 min
Aug 2, 5:32 PM EDTSpecial Weather StatementIWXCass43 min
Aug 2, 6:18 PM EDTSpecial Weather StatementIWXCass42 min
Aug 2, 7:33 PM EDTSpecial Weather StatementIWXSaint Joseph42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.